Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Apr 17, 2002, 2:16 PM EDT for Oxford County, Maine; Coos County, New Hampshire. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2002, 2:16 PM EDT (18:16 UTC)
- Expired
- Apr 17, 2002, 3:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
Counties Oxford County, ME, Coos County, NH
The radar
The Portland,ME radar (KGYX), 97 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 171816 SVRGYX MEC017-NHC007-171915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 213 PM EDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL COOS COUNTY IN NORTHERN NEW HAMPSHIRE WEST CENTRAL OXFORD COUNTY IN WESTERN MAINE * UNTIL 315 PM EDT * AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF UPTON...OR ABOUT 12 MILES NORTHEAST OF BERLIN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GILEAD AND BETHEL AT 240 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW HAMPSHIRE. LAT...LON 4472 7103 4456 7116 4438 7098 4454 7076
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:55 AM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 17, 9:55 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 955 AM EDT WED APR 17 2002 SYNOPSIS...A STATIONARY FRONT WILL REMAIN OVER MAINE THIS AFTERNOON AND TONIGHT. PUBLIC...WILL UPDATE ZONE FORECASTS TO INCLUDE MENTION OF GUSTY WINDS AND HAIL WITH THUNDERSTORMS...AND TO DETAIL MAX TEMPERATURE FORECASTS. EXPECT TEMPERATURES IN CENTRAL NEW HAMPSHIRE AND INTERIOR SOUTHWEST MAINE TO REACH WELL INTO THE 80S AGAIN TODAY. SEA BREEZE SHOULD HOLD TEMPERATURES DOWN ALONG THE COAST...BUT MORE SUNSHINE TODAY SHOULD BOOST TEMPERATURES ABOVE TUESDAYS MAXIMUMS. PWMWRKZFP AVAILABLE FOR COORDINATION. MARINE...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. NO FLAGS. FCSTID = 7 .GYX... ME...NONE. NH...NONE. WHEELER
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 10:52 AM EDT | Severe Thunderstorm Warning | GYX | Somerset | 38 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.